Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 110, NWS Honolulu, HI

March 29, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 29, 2006, 6:58 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2006, 6:58 PM HST (04:58 UTC)
Expired
Mar 29, 2006, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WGHW50 PHFO 300503
FFWHFO
HIC009-300800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
658 PM HST WED MAR 29 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1000 PM HST

* AT 654 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAILEA...OR ABOUT 12
  MILES SOUTH OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY. ADDITIONAL VERY HEAVY RAIN WAS JUST OFFSHORE OF THE 
  LEEWARD COAST OF MAUI...AND WILL MOVE ONSHORE BETWEEN 730 PM AND 
  900 PM. AS THE HEAVY RAIN OVERSPREADS MUCH OF THE EASTERN HALF OF 
  MAUI...AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS POSSIBLE. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAALAEA...KIHEI...WAIKAPU...HAIKU...PAUWELA...PAIA...KEANAE...
  MAKAWAO...HALIIMAILE...PUKALANI...NAHIKU...HANA...HAMOA...KIPAHULU
  AND KAUPO.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2077 15665 2052 15622 2074 15589 2107 15629

$$
BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 4:00 PM HST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 29, 4:00 PM HST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED MAR 29 2006

.SYNOPSIS...
LOCALLY HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS WILL IMPACT THE
MAIN HAWAIIAN ISLANDS THROUGH FRIDAY. A LOW ALOFT WILL LINGER NEAR
THE MAIN HAWAIIAN ISLANDS THROUGH THE WEEKEND...MAINTAINING THE
PREDOMINANTLY CLOUDY AND WET WEATHER.

&&

.DISCUSSION...
THE PATTERN IS BEGINNING TO HEAT UP AROUND THE HAWAIIAN ISLANDS AND
CONDITIONS WILL DETERIORATE OVERNIGHT. A SURFACE TROUGH NORTH
THROUGH WEST OF THE ISLANDS...ROUGHLY 175 MILES WEST OF KAUAI AT ITS
CLOSEST POINT...REMAINS NEARLY STATIONARY. THE 2 PM SURFACE ANALYSIS
SHOWS A WEAK SURFACE LOW HAS FORMED WITHIN THE TROUGH NEAR 25N
161W...OR 200 MILES NORTHWEST OF KAUAI. THE LOW AND TROUGH CONTINUE
TO CAUSE LOW LEVEL WINDS TO CONVERGE OVER THE STATE. THE LOW LEVEL
CONVERGENCE AND THE AMPLE MOISTURE ALREADY IN PLACE WILL PRODUCE
SHOWERS ACROSS THE STATE TONIGHT.

WATER VAPOR LOOPS SHOW THAT THE TROUGH ALOFT TO THE WEST OF THE
ISLANDS HAS DEEPENED SUFFICIENTLY ENOUGH TO TAP INTO A HEALTHY
TROPICAL MOISTURE SOURCE. THE PIPES ARE NOW OPEN...AS A STRONG...150
MPH JET STREAM ON THE SOUTHEASTERN SIDE OF THE TROUGH IS
TRANSPORTING A DEEP LAYER OF MID TO UPPER LEVEL MOISTURE UP AND OVER
THE ISLANDS. THE AFTERNOON SOUNDING OVER LIHUE SHOWS THE ATMOSPHERE
HAS COOLED 2 TO 4 DEGREES CELSIUS OVER THE PAST 24 HOURS FROM 800
MB...OR 6500 FEET ON UP. LAPSE RATES ALOFT HAVE BECOME MORE UNSTABLE
AS WELL. THE OVERALL INCREASE IN INSTABILITY CAN ALSO BE INFERRED
THROUGH THE APPEARANCE OF ISOLATED HEAVY SHOWERS AND THUNDERSTORMS
ACROSS THE STATE THIS AFTERNOON. THE LOW ALOFT WE ARE
WATCHING...CURRENTLY LOCATED NEAR 27N 164W...OR 450 MILES NORTHWEST
OF KAUAI...IS SLOWLY SLIDING SOUTHWARD AND CLOSER TO THE ISLANDS.
THE LOW ALOFT WILL SETTLE IN JUST NORTHWEST OF KAUAI BY THURSDAY
MORNING...PLACING THE ISLANDS UNDER A FAVORABLE REGION FOR HEAVY
SHOWERS AND POSSIBLE THUNDERSTORMS. THIS FEATURE HAS BEEN HANDLED
WELL BY THE VARIOUS GLOBAL MODELS...AND WILL BE THE MAIN SOURCE OF
UPPER LEVEL SUPPORT OVER THE COMING DAYS AS IT LINGERS NEAR THE
ISLANDS.

RECENT MODEL RUNS ARE IN BETTER AGREEMENT OVERALL WITH THE MOVEMENT
OF THE LOW ALOFT FROM THURSDAY ON...BUT TO THE DETRIMENT OF ISLAND
WEATHER. THE MODEL CONSENSUS NOW KEEPS THE LOW ALOFT JUST NORTHWEST
OR WEST OF THE STATE THROUGH THE WEEKEND MAINTAINING THE THREAT OF
HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS. FOR NOW WILL EXTEND THE
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON.

THE QUESTION REMAINS WHEN WILL IT ALL END. MODELS KEEP A SURFACE
TROUGH OVER OR JUST WEST OF THE ISLANDS INTO THE START OF NEXT
WEEK...SO THE QUESTION WILL REMAIN UNANSWERED. WITH THE TROUGH WEST
OF THE STATE...WINDS WILL SWING AROUNG TO THE EAST
SOUTHEAST...WHICH WILL FOCUS RAINFALL ALONG WINDWARD SECTIONS ONCE
AGAIN...TAKING US BACK TO WHERE WE STARTED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL ISLANDS UNTIL 6 PM FRIDAY.

&&

TANABE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:00 PM HSTWinter Storm WarningHFOHawaii8 hr
Mar 29, 8:10 PM HSTSpecial Marine WarningHFO2 hr
Mar 29, 9:10 PM HSTSpecial Marine WarningHFO105 min
Mar 30, 2:21 AM HSTSpecial Marine WarningHFO114 min
Mar 30, 4:07 AM HSTWinter Storm WatchHFOHawaii11 hr
Mar 30, 4:18 AM HSTSpecial Marine WarningHFO117 min
Mar 30, 6:10 AM HSTSpecial Marine WarningHFO74 min
Mar 30, 7:33 AM HSTMarine Weather StatementHFO2 hr
Mar 30, 7:37 AM HSTSpecial Marine WarningHFO113 min
Mar 30, 9:09 AM HSTSpecial Marine WarningHFO62 min
Mar 30, 10:09 AM HSTMarine Weather StatementHFO4 hr
Mar 30, 10:40 AM HSTSpecial Marine WarningHFO117 min
Mar 30, 11:17 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 30, 1:07 PM HSTSpecial Marine WarningHFO113 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.